Medical Questions > Mental Health > Anxiety and Stress Forum

gasping for air when going to sleep

Must Read
Learn how doctors clinically diagnose one of twelve kinds of anxiety disorders...and which doctors you should see for an anxiety diagnosis....
Anxiety disorders can affect anyone. But do you know the common signs and symptoms of anxiety disorders? Learn more now....
Anxiety is a normal, healthy emotion when experienced during specific moments. But do you know the signs that anxiety has gotten out of control? Read more here...
Hi,

I have been told that because of anxiety I have all kind of strange symptoms like, gasping for air when going to sleep or waking up, limbs jerking, bad palpitations, no energy, tiered all the time, chest pain sometimes. For the last 4 weeks my life is upside down and I am more anxios now then ever because the treatment given by my GP doesn't help, at least not yet, propanolol 40 mg per day.

Thank you for your help.

Maura
Did you find this post helpful?
|

replied June 12th, 2010
Hey I have some similar things. Mainly the gasping, palpitations and chest pain - as well as the anxiety. I missed 2 weeks of work because I'd have weird heart behavior. The biggest problem was my blood pressure - it would go SUPER high, like 180/110, but after a walk I can get get it down to 115/65.

I'm on both anxiety and BP meds now. Is the Propanolol helping?

I find exercise has been helping (and quitting smoking and alcohol).
|
Did you find this post helpful?
Users who thank spacemanspiff1 for this post: mauravenera 

replied June 12th, 2010
Supporter
I would go back to your doctor and ask for a referal to see a specialist qualified to be giving out medications for anxiety or other mental disorders. A general practioner is not qualified to be making these decisions. You need to see a psychologist, or a psychiatrist. A psychologist can talk to you about your problems to determine if you are in need of medications, to help you with the stress. If they feel you are in need of meds than they will send you to a psychiatrist who is skilled in the field of anxiety, depression, BD, and other mental disorders. GPS or interists should not be giving out these medications. I have BPD and I would never think of going to my regular physician to help me with something they are not trained to diagnose.
|
Did you find this post helpful?
Users who thank Cindyrelli57 for this post: mauravenera 

replied June 14th, 2010
Hi there,

Thanks for your reply. I can't teel if propanolol is helping because 4 weeks later I'm not feeling any better.
I don't even know what 'BP' is. I've asked my GP to refer me to a neurologist/psychologist/pshichiatrist but she is waiting for the results from my heart monitor.
Thank you again
|
Did you find this post helpful?

replied June 14th, 2010
Supporter
BP usually means blood pressure. If it is low it could be causing you to gasp for air upon sitting up from a lying postion when awaking. See what the results are from the heart monitor. Do you feel tired all the time throughout the day even when you feel like you have gotten enough rest? do you ever wake up in the middle of the night feeling the same thing? Please let me know.
|
Did you find this post helpful?

replied June 14th, 2010
Supporter
Mauravenara,
I just thought of something, I was reading you post again, and some of your symptoms. I think you might want to see an endocrinologist, they are skilled in the areas of hormonal imbalances, diabetes, hypo and hyperthyroidism. I found out 6 months ago I had hypothyroidism. I knew I probably had it but my internist was going by the old guidelines. I took copies of my cbc blood tests which included the thyroid stimulating hormone blood test to. Their are new guidelines and protocol with that. Come to find out I have a moderate to severe case. I was having so many symptoms, weightgain, headaches, i felt cold all the time. i was always tired, my skin was dry, my hair was falling out, i was forgetful and these our all symptoms of hypothyroid. Their are so many things that might be causing your symptoms that could mimic other disorders thats why it is so important to get many opinions. After taking my thyroid meds for 3 weeks i was still tired all the time so i call my endo, he had just gotten back my blood results he sent me for, which was just about everyone on the page, and told me I was severely deficient in vitamin D. I had to take 50,000 units a week for 4 weeks and I am on 2000 a day now. It takes about 3 months to build that back up again, i was a 12 and normal is between 30 and 100. I still get tired, i have been on the vitamin d supplements for 2 months now, i make sure to get sun everyday too cause that is also how you build up your vitamin d. I am assuming I am still tired because I had a major surgery 2 weeks ago so considering that i am doing okay.
|
Did you find this post helpful?